Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 158, NWS Jackson, MS

December 15, 2011Adams County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 15, 2011, 5:49 PM CST for Adams County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2011, 5:49 PM CST (23:49 UTC)
Expired
Dec 15, 2011, 7:45 PM CST
In force
116 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WGUS54 KJAN 152349
FFWJAN
MSC001-160145-
/O.NEW.KJAN.FF.W.0158.111215T2349Z-111216T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CST THU DEC 15 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NATCHEZ...

* UNTIL 745 PM CST

* AT 549 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR NATCHEZ...MOVING
  NORTHEAST AT 10 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE
  ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRANFIELD...PINE RIDGE AND STANTON

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. SOME PONDING
OF WATER OVER ROADWAYS HAS ALREADY BEEN REPORTED IN THE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. NEVER TRY TO CROSS A
FLOWING STREAM...A FEW INCHES OF WATER CAN SWEEP ANY SIZED VEHICLE
DOWNSTREAM.

&&

LAT...LON 3126 9165 3128 9151 3141 9158 3143 9155
      3137 9152 3136 9148 3152 9152 3157 9140
      3159 9147 3163 9140 3175 9137 3175 9132
      3167 9130 3163 9116 3159 9116 3135 9128
      3131 9146 3123 9148 3119 9159

$$

DHB
1 follow-up statement
242 
WGUS74 KJAN 160104
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CST THU DEC 15 2011

MSC001-160145-
/O.CON.KJAN.FF.W.0158.000000T0000Z-111216T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ADAMS MS-
704 PM CST THU DEC 15 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR ADAMS
COUNTY...

AT 704 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR SIBLEY...OR 10
MILES SOUTHWEST OF NATCHEZ...MOVING NORTHEAST AT 30 MPH. ESTIMATED
RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE
OCCURRED IN THE PAST TWO HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KINGSTON...CRANFIELD...PINE RIDGE AND STANTON

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. NEVER TRY TO CROSS A
FLOWING STREAM...A FEW INCHES OF WATER CAN SWEEP ANY SIZED VEHICLE
DOWNSTREAM.

&&

LAT...LON 3126 9165 3128 9151 3141 9158 3143 9155
      3137 9152 3136 9148 3152 9152 3157 9140
      3159 9147 3163 9140 3175 9137 3175 9132
      3167 9130 3163 9116 3159 9116 3135 9128
      3131 9146 3123 9148 3119 9159

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 3:00 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 15, 3:00 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU DEC 15 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...COLD FRONT MAKING
PROGRESS SOUTHEAST INTO THE UPPER ARKLAMISS DELTA CURRENTLY WITH
KGLH...KGWO AND BASTROP OB SHOWING NORTHWEST WINDS. ANTICIPATE THIS
FRONT TO SINK SOUTHEAST TO OR JUST SHY OF THE NATCHEZ TRACE CORRIDOR
THIS EVENING BEFORE STALLING FOR A BIT LATE TONIGHT AS A DAMPENING
UPPER DISTURBANCE HEADS OUR WAY AND FORCES WEAK LOW PRESSURE
DEVELOPMENT ALONG THE BOUNDARY.

AS I WRITE SCATTERED SHOWER DEVELOPMENT ACROSS THE FORECAST AREA IS
MORE OR LESS CHAOTIC...ALTHOUGH THERE IS SOME BANDING OF HEAVIER
SHOWERS STARTING TO BE EVIDENT ALONG THE MENTIONED COLD FRONT IN
NORTHWESTERN ZONES. EXPECTING MEANINGFUL RAINFALL (CAPABLE OF
OVERNIGHT ACCUMULATIONS GREATER THAN A TENTH OF AN INCH OR SO)
SHOULD BECOME CONSOLIDATED ALONG AND JUST NORTHWEST OF THIS COLD
FRONT BY EARLY TO MID EVENING. THERE IS A MINOR INSTABILITY POCKET
OUT THERE RIGHT NOW AHEAD OF THE FRONT...CENTERED ACROSS NORTHEAST
LOUISIANA. THIS INSTABILITY COULD FUEL A FEW STORMS MAINLY ALONG AND
JUST IN THE WAKE OF THE COLD FRONT THROUGH THE REST OF THIS
AFTERNOON AND INTO THE EVENING HOURS. STILL NO SIGNS TO WORRY ABOUT
SEVERE STORMS CONSIDERING BUOYANCY IS JUST TOO WEAK...BUT ANY DEEP
CONVECTION WILL DEFINITELY INCREASE RAINFALL RATES IN LOCATIONS
AFFECTED.

REALLY LATE TONIGHT INTO EARLY FRIDAY THE COLD FRONT SHOULD START
PROGRESSING EAST/SOUTHEAST AGAIN AS THE MENTIONED DISTURBANCE BEGINS
TO MOVE BY. STILL ANTICIPATING DURING THIS TIME THAT THIS MOST
CONSISTENT RAINS AND POTENTIAL FOR ANY HEAVIER DOWNPOURS SHOULD
MAINLY BE JUST BEHIND THE FRONT...AND ALSO PROBABLY MORE LIKELY
NORTH OF I-20 WHERE RIGHT ENTRANCE REGION UPPER JET DYNAMICS WILL BE
IN PLAY. RAINFALL ACROSS THE ENTIRE REGION SHOULD REALLY BECOME
LIGHT BY MIDDAY TOMORROW THROUGH TOMORROW EVENING AS THE ATMOSPHERE
SLOWLY DRIES OUT IN THE LOW LEVEL NORTHWEST FLOW REGIME IN THE WAKE
OF THE COLD FRONT. HOWEVER...IT IS POSSIBLE A FEW SHOWERS COULD
STILL BE AROUND AREAS SOUTH OF I-20 EARLY SATURDAY BEFORE CLEARING
IS ACCOMPLISHED IN ALL AREAS. TEMPERATURES IN THE WAKE OF THE FRONT
WILL FEEL QUITE COOL TOMORROW CONSIDERING THE CLOUDS AND RAIN...BUT
THE AIRMASS COMING IN IS REALLY NOT THAT CHILLY FOR DECEMBER AND ANY
RISK OF FREEZING TEMPERATURES SHOULD HOLD OFF UNTIL SATURDAY
NIGHT...AND THEN MAINLY FOR LOCATIONS ALONG AND NORTH OF I-20.

THERE DOES NOT APPEAR TO BE ANY REAL RISK OF HAZARDOUS WEATHER
THROUGH THE SHORT TERM. AS MENTIONED...ANY THUNDERSTORMS THROUGH
TONIGHT SHOULD REMAIN RELATIVELY TAME. MAXIMUM RAINFALL AMOUNTS
THROUGH MIDDAY FRIDAY COULD EXCEED AN INCH IN A FEW AREAS ALONG AND
NORTH OF I-20...BUT THIS SHOULD NOT CAUSE FLOODING CONCERNS AND
AVERAGE RAINFALL TOTALS WILL LIKELY LESS HALF AN INCH FOR MOST
LOCALES IN THE FORECAST AREA. THERE WILL ALSO BE SOME POTENTIAL FOR
MORE FOG TONIGHT IN SOUTHEASTERN MS...BUT AT THIS POINT THE THINKING
IS THE CLOUDS ABOVE THE BOUNDARY LAYER REDUCES THE RISK OF
WIDESPREAD AND TRULY DENSE FOG.

PAST THE SHORT TERM...THE LATEST MODEL RUNS ARE CONSISTENT IS
SHOWING POTENTIALLY VIGOROUS SYSTEM IMPACTING THE LOWER MS VALLEY
REGION AROUND TUESDAY. THIS SYSTEM WILL HAVE TO BE WATCHED...MAINLY
FOR ITS POTENTIAL FOR THUNDERSTORM PRODUCTION. HOWEVER...CHANCES FOR
SEVERE CONVECTION WITH THIS SYSTEM STILL LOOK TOO LOW TO INCLUDE
MENTION IN THE HWO. THE PREVIOUS LONG RANGE DISCUSSION APPENDED
DISCUSSES THINGS IN MORE DETAIL AND IS QUITE VALID. /BB/

&&

.PREV DISCUSSION... /ISSUED 356 AM CST THU DEC 15 2011/

LONG TERM...SATURDAY THROUGH THURSDAY...THE PRIMARY CONCERNS WILL BE
THAT THE THE EURO AND GFS AS WELL AS THE ENSEMBLES HAVE SLOWED DOWN
ON THE TIMING OF THE SYSTEM AFFECTING THE REGION FOR NEXT WEEK.

UPPER RIDGING WILL BECOME AMPLIFIED SOME OVER THE REGION BY EARLY
MONDAY. A CLOSED OFF LOW WILL BE APPROACHING THE REGION FROM NEAR
THE FOUR CORNERS REGION ON MONDAY. WE WILL GET INTO A GRADUAL
WARMING TREND AS THE CLOSED LOW SYSTEM APPROACHES FROM THE WEST.
AFTERNOON HIGHS WILL RISE WELL INTO THE 60S BY MONDAY INTO TUESDAY.
NIGHTLY LOWS WILL RISE INTO THE 40S AND LOWER 50S. THE EURO AND GFS
HAS COME A LITTLE CLOSER ON THE SOLUTION WITH THIS SYSTEM...BUT
STILL HAS SOME DIFFERENCES ON THE TIMING OF THE FRONTAL PASSAGE. THE
GFS AND EURO WAS SIMILAR IN LIFTING THE CLOSED UPPER LOW NORTHEAST
THROUGH THE SOUTHERN PLAINS. THE CANADIAN MODEL WAS A LITTLE FARTHER
NORTH WITH THE UPPER LOW...WHILE THE NOGAPS WAS CLOSER TO THE EURO
SOLUTION. THE GFS CROSSED NORTHWEST ARKANSAS...WHILE THE EURO
CROSSED MISSOURI WITH THE UPPER LOW. THE EURO WAS A LITTLE SLOWER IN
BRINGING THE ASSOCIATED COLD FRONT ACROSS THE REGION. BOTH MODELS
BRING THE FRONT THROUGH ON TUESDAY AND TUESDAY NIGHT. THE GFS HAD
THE ASSOCIATED SURFACE LOW CROSSING SOUTH CENTRAL ARKANSAS...WHILE
THE EURO MODEL HAD IT CROSSING NORTHERN ARKANSAS. THE GFS SOLUTION
WOULD POSSIBLY BRING SOME SEVERE WEATHER WITH GOOD SHEAR...JET
DYNAMICS AND SOME INSTABILITY. THE EURO SOLUTION MAY BRING A FEW
STRONG STORMS...BUT WITH THE POSITION THE WEAKER SURFACE LOW WOULD
MAKE SEVERE STORMS LESS LIKELY AT THIS TIME. WENT CLOSE TO MEX
POPS...SINCE BOTH MODELS BRING IN THE MOST OF THE RAIN INTO THE
REGION ON TUESDAY. ON WEDNESDAY WENT CLOSE TO EURO SOLUTION ON
ISOLATED POPS WITH THE SLOWER FRONTAL SOLUTION. MOST OF THE
ENSEMBLES BRING THE SURFACE LOW ACROSS THE NORTH HALF OF ARKANSAS.
SO WILL SIDE WITH THE EURO SOLUTION AND HOLD OFF ON MENTIONING
ANYTHING IN THE HWO...ESP WITH THE WEAKNESS OF THE SURFACE LOW IN
BOTH SOLUTIONS. THERE WILL BE ENOUGH INSTABILITY FOR SHOWERS AND
SOME THUNDERSTORMS. THIS SYSTEM WILL HAVE TO BE WATCH FOR IN FUTURE
MODEL RUNS. THE RAINS SHOULD DEPART FROM THE REGION BY WEDNESDAY
AFTERNOON PER EURO SOLUTION. HIGHS WILL DIP BACK DOWN INTO THE 50S
AND 60S. LOWS WILL DIP BACK DOWN INTO THE MIDDLE 30S AND 40S. ON
THURSDAY FOLLOWED THE DRYER EURO SOLUTION DELAYING THE RAIN UNTIL
THURSDAY NIGHT.

ON TEMPS WENT CLOSE TO A BLEND OF ENSEMBLE...MEX AND GMOS
GUIDANCE./17/

&&

.AVIATION...CEILINGS HAVE RISEN THIS AFTERNOON SOME AND SOME SUN IS
EVEN PEEKING OUT FROM THE CLOUDS IN CENTRAL AND EASTERN LOCATIONS.
FOR THE MOST PART MVFR CEILINGS CONTINUE...ESPECIALLY IN THE WEST
AND DELTA WHERE RAIN AND CLOUDS ARE MORE PREVALENT. SHOWERS CONTINUE
TO DEVELOP AND MAY BRIEFLY DROP CEILINGS AND VIS TO MVFR-IFR CATS AT
TAF SITES THAT SEE RAIN. RAIN WILL CONTINUE TONIGHT AT ALL TAF SITES
AND INTO TOMORROW. SOME RAIN MAY BE MODERATE TO HEAVY AT TIMES. THIS
WILL BRING WIDESPREAD MVFR CIGS WITH SOME IFR TO SITES TONIGHT.
CONDITIONS WILL SLOWLY IMPROVE FROM THE NORTHWEST TOMORROW AFTERNOON
FOLLOWING COLD FROPA WITH WINDS SHIFTING OUT OF THE NORTH AROUND
10KTS. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  61  40  57 /  84  58  26  10
MERIDIAN      57  66  43  61 /  68  48  24  11
VICKSBURG     51  58  37  55 /  94  58  29  10
HATTIESBURG   57  74  48  63 /  39  26  19   7
NATCHEZ       55  59  41  55 /  74  54  35  14
GREENVILLE    45  48  34  52 /  90  73  20   5
GREENWOOD     49  53  33  55 /  95  83  19   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50/28/17
Hazardous weather outlook, Dec 15, 2:54 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CST THU DEC 15 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
254 PM CST THU DEC 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.